March 3, 2011 -- Men who take painkillers regularly to treat pain such as the aches that come with age may be increasing their risk for another common condition of aging, erectile dysfunction (ED), a study suggests.
Middle-aged men in the study who reported regularly taking nonsteroidal anti-inflammatory drugs (NSAIDs) were more likely to have erection problems than men who took the drugs less frequently or not at all.
In the study, regular use of NSAIDs was defined as those who on pharmacy records received more than a total of a 100-day supply of at least one NSAID, any prescription for three or more doses per day, or those who self-reported using NSAIDS at least five days per week on the study questionnaire.
But even after accounting for the effects of age, smoking, and other ED risk factors, men who regularly took NSAIDs were 38% more likely to report problems maintaining an erection.
The study does not prove that NSAIDs cause erectile dysfunction, but the findings warrant further investigation since so many middle-aged and older men take aspirin every day to lower their risk for heart attack and stroke, senior researcher Steven J. Jacobsen, MD, tells WebMD.
Jacobsen is director of research for the managed care group Kaiser Permanente Southern California, which conducted the study.
“I would definitely not recommend that anyone stop taking these medications based on this study,” Jacobsen says. “The association we saw may not have been causal, but we need to check it out because NSAIDs are so widely used to prevent and treat so many conditions.”
Jacobsen says the findings were especially surprising because the researchers began the study thinking regular NSAID use might protect against ED.
The study included almost 90,000 Kaiser Permanente health plan members between the ages of 45 and 69 at enrollment.
About one in three men in their mid- to late-40s reported regular use of NSAIDS and 13% reported erection problems. More than half (54.7%) of men in their 60s reported regular NSAID use and 42% reported erectile dysfunction.